My mom is hallucinating. Is there any way to help relieve her fear?

Follow
Share

How can we make her feel safe? She is very afraid at night. She is 86 and moved to Independent Living after living in her home for 60 years. She started hallucinating in her home, so we moved her to my sisters. That worked for a while, but it was extremely difficult for my sister and her husband's marriage. My sister found a wonderful Independent Living environment for her. Mom loves her apartment, but the hallucinations have begun again. She believes she is being watched and filmed and then she says the footage is being played back to her. She is extremely terrified and does not want to stay there. These hallucinations began in her home and now on to her new living experience. What can we do? We realize that we can not convince her that her experiences aren't real. We have tried so many different things. It seems that her fears from childhood have now become her reality. It seems that the hallucinations become more apparent when she has slept all day and can not sleep at night. My sister is going to try and keep her awake all day so that she can sleep at night, but my sister cannot do this on a daily basis as she has a job. I live 6 and 1/2 hours away. Would medication given at night to help her sleep resolve any of this? She has started to see a geriatric primary care physician. We are at a loss and feel so helpless. What a terrifying way to live. Does anyone have any suggestions? Right now, it seems the only thing to do is move her back to my sister's, however, that leaves mom home alone all day with no social interaction. Any advice on this would be greatly appreciated.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
18

Answers

Show:
P.S. to Jane - I agree completely with SunnyGirl: Your mother should be in some kind of assisted living/memory care situation where caregivers are there 24/7/365. It is too risky to do otherwise. It will mean temporarily turning your lives upside down, and your mom may not go willingly. But it is the only safe environment for someone at this point in their life. I'm very sorry that your family is going to have to go though what I endured earlier this year. Having no relatives to help, I relied on a couple of social workers who were a great help for everything from legal information to resources. Ask your mother's PCP for referrals to a social worker, a neurologist and a psychiatrist. Wish I could make it easier for you...
Helpful Answer (1)
Report

To Jane with respect and sympathy: Sometimes the problem cannot be solved except with drugs. Lewy Body Dementia and other dementias are fatal and irreversible, and the hallucinations will only increase and worsen. If you have to, you can get mental health power of attorney BEFORE the diagnosis and then mix the prescription in with the food if your mother refuses medication as mine has. A lifelong health nut who refused aspirin for the past 50 years let alone pharmaceuticals, she nevertheless had 8 different symptoms, all of which were relieved by two medications once we started mixing it in her food.
All of you who answered this question need to understand that dementia affects the brain and can cause hallucinations. No amount of good intentions, positive or rational thinking, nutritional supplements, holistic practice or anything else will stop those hallucinations except for pharmaceuticals prescribed by a psychiatrist. You cannot wish them away. And they are frightening. So once you've ruled out physical causes such as urinary infections, take your loved one to a neurologist or eldercare psychiatrist or other qualified medical specialist who can properly diagnose the dementia and prescribe medication to control hallucinations. They will prescribe the smallest dosage to treat the problem. Any possible side effects are superceded by the positive effects in not being constantly afraid and flooding the body with chemicals produced by extreme feelings of constant fear.
Jane, you need eldercare specialists like a neurologist to help your mother. Good luck to both of you. I hope you can convince your mother that the whole point is to mask the symptoms which cannot be cured or alleviated otherwise.
Helpful Answer (0)
Report

Jane -that is what my mother is on and it works well, though she was resistant to taking it for quite a while Do keep in touch and let us know how it works out.
Helpful Answer (0)
Report

I want to thank everyone who has responded to my query. My mom's pcp has prescribed her Risperidone. Unfortunately the meds arrived and my mom read all the information that came with the script. She feels the meds will only mask "what is really happening" and not solve the problem. I hope we can convince her to take them. We had never heard of Lewy Body Syndrome, however, we are going to check into that. Thank you all for your suggestions. I am praying that the Risperidone works.
Helpful Answer (2)
Report

You posted that your mom has been diagnosed with dementia and that she is on medication for depression. I'd add that except for the early stage of dementia, it's very risky for a dementia patient to live alone. Their mind starts doing odd things, they become confused and anxious. It's quite scary for them. I would suggest that she have around the clock supervision, especially due to hallucinations. They can cause the person to do strange things, like leave the house or hurt themselves from fear.
Helpful Answer (1)
Report

My husband was put on an antibiotic for UTIs for six months after having four within three months and then after a couple of months he started having hallucinations. They tested him for a UTI and it was negative so they put him on an anti-psychotic drug. He thought they were videoing him, standing over him with baseball bats and there were people with guns. It took a couple of weeks to regulate his emotions and the doctor is watching it closely. Hopefully this will take care of his hallucinations and make him more comfortable...
Helpful Answer (1)
Report

My 88 year old, physically healthy mother was diagnosed with Lewy Body Dementia two years ago. It's similar to Alzheimer's, but also includes palsy (her hands shake slightly when she's upset) and hallucinations which have frightened her. The only thing that will help the hallucinations is antipsychotic medications under the care of a psychiatrist.
Helpful Answer (2)
Report

My 92-year-old mom starts with the hallucinations when she has severe pain from her arthritis or has an infection of almost any kind. She has fallen several times when having hallucinations because she's trying to "get rid" of the people in her room, and lashes out at them. Her geriatric doctor and the orthopedic doctor finally saw the pattern and agreed with me that this was what was happening. She tends to be a night owl as well, with the bulk of these happening in the evenings and middle of the night, so a sleeping pill definitely helps.

Also, does your mom have any sight loss? My mom has macular degeneration and the docs have all agreed that she has Charles Bonnet Syndrome--where the brain decides to send out its own images because it's not receiving the image from the eye. After a lot of consultations with both the geriatric doc and the eye doc, they agreed that the hallucinations are probably a manifestation of the CBS. She still might see things when she's feeling "fine," but is able to discern whether it's real or not. When the infection or pain comes along, poof...no more ability to think rationally.

Good luck...I sincerely hope you can find some answers.
Helpful Answer (2)
Report

I know that you can get stuffies for children that are infused(aroma therapy) with lavender or other calming scents. This might help
Helpful Answer (1)
Report

I agree with Golden23. I would immediately explore medication options. If her primary is not on top of this, with your mother's level of extreme mental distress, I'd ask for a Psychiatric referral. It sounds like she is experiencing significant psychic pain. I'd treat it as an emergency, as you describe her as being terrified.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions